View Complete Reference

Hoppe, FM (2016)

Benford's Law and Distractors in Multiple Choice Exams

International Journal of Mathematical Education in Science and Technology, 47(4), pp. 606612.

ISSN/ISBN: Not available at this time. DOI: 10.1080/0020739X.2015.1091515



Abstract: Suppose that in a multiple choice examination the leading significant digit of the correct options follows Benford's Law, while the leading digit of the distractors is uniform. Consider a strategy for guessing at answers that selects the option with the lowest leading digit with ties broken at random. We provide an expression for both the probability that this strategy selects the correct option and also the generalization to the probability of selecting the option with the lowest r significant digit string.


Bibtex:
@article{, author = {Fred M. Hoppe}, title = {Benford's law and distractors in multiple choice exams}, journal = {International Journal of Mathematical Education in Science and Technology}, volume = {47}, number = {4}, pages = {606--612}, year = {2016}, publisher = {Taylor & Francis}, doi = {10.1080/0020739X.2015.1091515}, URL = { https://doi.org/10.1080/0020739X.2015.1091515}, eprint = { https://doi.org/10.1080/0020739X.2015.1091515}, }


Reference Type: Journal Article

Subject Area(s): General Interest, Probability Theory